Alert archive / Maryland / Flash Flood Warnings in 2002
Flash Flood Warning 28, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 3, 2002, 12:50 AM EDT for Baltimore County, Maryland. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2002, 12:50 AM EDT (04:50 UTC)
- Expired
- Aug 3, 2002, 2:45 AM EDT
- In force
- 115 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WGUS51 KLWX 030450 FFWLWX MDC005-030645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1249 AM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... BALTIMORE COUNTY IN NORTHERN MARYLAND * UNTIL 245 AM EDT. * AT 1242 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 13 MILES NORTH OF COCKEYSVILLE...OR ABOUT 2 MILES EAST OF BENTLEY SPRINGS. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE AREA OF WEST LIBERTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:00 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 10:00 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1000 PM EDT FRI AUG 2 2002 A FEW CHANGES TO THE FCST FOR THE OVNGT. WL DROP POPS FOR THE OVERNIGHT HRS. 00Z IAD SOUNDING WAS VRY UNSTABLE THIS EVE...BUT WITH THE LOSS OF DAYTIME HTG...INSTABILITY IS DECREASING. LTL SFC FORCING EVIDENT...ALONG WITH WK SYNOPTIC SUBSIDENCE. ALL IN ALL PCPN CHCS WL BE VRY LOW OVNGT. REMAINING SHRA OVR HARFORD CTY WEAKENING RAPIDLY...AND HV NOTICED OUTFLOW BNDRY FROM TSRA TO THE NE OF THE CWA IS PUSHING WELL OUT AHEAD OF UPDRAFTS...LIKELY SPELLING A DOWNTURN IN CONVECTIVE ACTIVITY. 18Z ETA DOES KEEP LGT PCPN OVR PARTS OF THE CWA OVNGT...BUT WITH ONLY VRY WK FORCING WOULD NOT XPCT ANY PCPN. ACROSS FAR WRN ZNS...WHERE PCPN WAS MOST WDSPRD HV INCLUDED PATCHY FG WITH VRY LGT WNDS TNGT. UPDATED ZFP OUT IN A FEW.... MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
In the hours before
Local storm report, Aug 2, 8:29 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
829 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM GRAYSTONE MD WIND DAMAGE
08/02/02 BALTIMORE TREES REPORTED DOWNED BY
COUNTY 911 CENTER.
MANNINGSpecial weather statement, Aug 2, 8:56 PM EDT, 3 hours 54 minutes before
MDZ006-007-011-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 856 PM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS MOVING THROUGH BALTIMORE AND HARFORD COUNTIES... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHEAST OF CHROME HILL TO BROOKLANDVILLE...MOVING SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL BE NEAR...SCARBORO AND LONG GREEN AROUND 900 PM...TOWSON AROUND AT 902 PM...BYNUM AROUND 904 PM...HAMPTON AND FALLSTON AROUND 906 PM...AND HICKORY AROUND 908 PM. THESE STORMS ARE MOVING SLOWLY...AND HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS THEY APPROACH THE CHESAPEAKE BAY. DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:19 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 41 min |
| Aug 3, 1:01 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 59 min |
| Aug 3, 2:13 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 62 min |
| Aug 3, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 41 min |
| Aug 3, 2:54 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 51 min |
| Aug 3, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 45 min |
| Aug 3, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, Prince George's | 82 min |
| Aug 3, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, City of Baltimore | 42 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 44 min |
| Aug 3, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 55 min |
Nearby
Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.